Format

Send to

Choose Destination
See comment in PubMed Commons below
Blood. 2010 Jan 28;115(4):870-8. doi: 10.1182/blood-2009-09-244426. Epub 2009 Nov 25.

Thrombotic risk assessment in the antiphospholipid syndrome requires more than the quantification of lupus anticoagulants.

Author information

  • 1Coagulation Laboratory, Department of Clinical Chemistry, Microbiology, and Immunology, Ghent University Hospital, Ghent, Belgium. katrien.devreese@uzgent.be

Abstract

Lupus anticoagulants (LACs) are associated with thromboembolic complications (TECs). LACs can be detected by their anticoagulant properties in thrombin generation assays, by the peak height (PH) and lag time (LT). To assess the thrombotic risk in LAC-positive patients, we have expressed the LAC activity quantitatively by PH/LT calibration curves, constructed for mixtures of monoclonal antibodies against beta2-glycoprotein I (beta2GPI) and prothrombin, spiked in normal plasma. PH/LT was determined in LAC patients, with (n = 38) and without (n = 21) TECs and converted into arbitrary LAC units. LAC titers ranged from 0 to 200 AU/mL, with 5 of 59 patients being negative. In the positive LAC titer population (54 of 59), LAC and anti-beta2GPI immunoglobulin G (IgG) titers correlated with TECs, with odds ratios of 3.54 (95% CI, 1.0-1.7) and 10.0 (95% CI, 1.98-50.6), respectively. In patients with single or combined low titers, useful predictions on thrombosis could be made only after additional measurements of soluble P-selectin and factor VII. This layered strategy yielded positive and negative predictive values, sensitivity, and specificity values approximately 90% in this subgroup. Hence, LAC and anti-beta2GPI IgG titers, when combined with selected markers of the hypercoagulable state, allow a relevant thrombotic risk assessment in nearly all patients with LACs.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk